Alert archive / Colorado / Red Flag Warnings in 2018

Red Flag Warning 11, NWS Denver/Boulder, CO

March 22, 2018Elbert County, Lincoln County, Colorado

NWS Denver/Boulder, CO issued this red flag warning at Mar 22, 2018, 2:53 PM MDT for Elbert County, Lincoln County, Colorado. It took effect at Mar 23, 2018, 11:00 AM MDT. It was in force for 8 hr. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 22, 2018, 2:53 PM MDT (20:53 UTC)
In effect from
Mar 23, 2018, 11:00 AM MDT
Expired
Mar 23, 2018, 7:00 PM MDT
In force
8 hr
Issued by
NWS Denver/Boulder, CO

Counties Elbert County, CO, Lincoln County, CO

The radar

The Pueblo radar (KPUX), 81 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 23, 12:40 PM MDTNON-TSTM WND GST 51Agate, COMESONET STATION UP693, AGATE.
Mar 23, 1:12 PM MDTNON-TSTM WND GST 67Limon Municipal Airport, COASOS STATION LIC, LIMON MUNICIPAL AIRPORT.
Mar 23, 1:24 PM MDTNON-TSTM WND GST 54Hugo, COMESONET STATION E0539, HUGO.
Mar 23, 1:25 PM MDTNON-TSTM WND GST 532 Ne Genoa, COMESONET STATION AU461, 2 NE GENOA.
Mar 23, 2:54 PM MDTNON-TSTM WND GST 555 W Elbert, COAWOS STATION MNH, 5 W ELBERT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.9 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2383 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

504 
WWUS85 KBOU 222053
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
253 PM MDT Thu Mar 22 2018

......A Red Flag Warning has been issued from 11 AM until 7 PM 
Friday for gusty winds and low relative humidity values for fire 
weather zone 247...which includes southeast Elbert County below 
6000 feet and southern Lincoln county...

COZ247-231100-
/O.NEW.KBOU.FW.W.0011.180323T1700Z-180324T0100Z/
Southeast Elbert County Below 6000 Feet/South Lincoln County-
253 PM MDT Thu Mar 22 2018

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MDT FRIDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR SOUTHEAST ELBERT COUNTY BELOW
6000 FEET AND SOUTHERN LINCOLN COUNTY...

The National Weather Service in Denver has issued a Red Flag
Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect
from 11 AM to 7 PM MDT Friday.

* Affected Area...Fire Weather Zone 247.

* Timing...11 AM TO 7 PM MDT Friday.

* Winds...West 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 13 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread Friday afternoon and evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
164 
WWUS85 KBOU 230945
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
345 AM MDT Fri Mar 23 2018

......A Red Flag Warning remains in effect from 11 AM until 7 PM 
this evening for gusty winds and low relative humidity values for
fire weather zone 247...which includes southeast Elbert County 
below 6000 feet and southern Lincoln county...

COZ247-231745-
/O.CON.KBOU.FW.W.0011.180323T1700Z-180324T0100Z/
Southeast Elbert County Below 6000 Feet/South Lincoln County-
345 AM MDT Fri Mar 23 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
7 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET AND SOUTHERN LINCOLN
COUNTY...

* Affected Area...Fire Weather Zone 247.

* Timing...11 AM TO 7 PM MDT Friday.

* Winds...West 20 to 30 mph with gusts up to 50 mph.

* Relative Humidity...As low as 13 percent.

* Impacts...Conditions will be favorable for rapid rates of fire
  growth and spread this afternoon and evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
192 
WWUS85 KBOU 231644
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
1044 AM MDT Fri Mar 23 2018

......A Red Flag Warning remains in effect until 7 PM this 
evening for gusty winds and low relative humidity values for fire 
weather zone 247...which includes southeast Elbert County below 
6000 feet and southern Lincoln county...

COZ247-240100-
/O.CON.KBOU.FW.W.0011.180323T1700Z-180324T0100Z/
Southeast Elbert County Below 6000 Feet/South Lincoln County-
1044 AM MDT Fri Mar 23 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHEAST ELBERT COUNTY
BELOW 6000 FEET AND SOUTHERN LINCOLN COUNTY...

* Affected Area...Fire Weather Zone 247.

* Timing...in effect through 7 PM MDT this evening.

* Winds...West 20 to 30 mph with gusts up to 50 mph.

* Relative Humidity...As low as 13 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread this afternoon and evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
547 
WWUS85 KBOU 240129
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
729 PM MDT Fri Mar 23 2018


COZ247-240230-
/O.EXP.KBOU.FW.W.0011.000000T0000Z-180324T0100Z/
Southeast Elbert County Below 6000 Feet/South Lincoln County-
729 PM MDT Fri Mar 23 2018

...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE
HUMIDITY FOR SOUTHEAST ELBERT COUNTY BELOW 6000 FEET AND SOUTHERN
LINCOLN COUNTY...

Winds have decreased this evening while humidity levels will
slowly recover tonight, hence the Red flag warning has been
allowed to expire. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Mar 22, 10:49 AM MDT, 4 hours 4 minutes earlier.

Area forecast discussion, Mar 22, 10:49 AM MDT, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1049 AM MDT Thu Mar 22 2018

.UPDATE...
Issued at 1049 AM MDT Thu Mar 22 2018

Cloud cover reduced over most of the plains, with the exception
of northern Weld County, to reflect current conditions. Moisture
to the west will move in through the day which will lead to
increasing cloud cover. Otherwise, forecast remains on track.

&&

.SHORT TERM...(Today and tonight)
Issued at 420 AM MDT Thu Mar 22 2018

Warm temperatures are expected across northeast Colorado today as
an upper ridge moves over the state. Temperatures will be about 10
degrees warmer than yesterday, peaking in the lower to mid 70s. A
surface low pressure trough will be in place with light southerly
winds. The upper ridge contains a fair amount to high level
moisture, so sky conditions will be partly to mostly cloudy as
downsloping westerly winds at mid-levels provide the primary
warming mechanism. All in all a very nice early Spring day.

The unseasonably warm weather will extend into the mountains where
the lower elevations of western Grand County could see high
temperatures in the lower 60s, and other lower elevations of
Jackson, Summit and Park Counties could reach the upper 40s and
lower 50s. Even the mountain ridges and passes will see
temperatures in the upper 30s and lower 40s.

By evening, moisture levels will be on the increase over the
mountains as southwesterly flow aloft continues. As the airmass
reaches saturation this evening, precipitation is expected to
develop, and in today's case, the warm temperatures will raise
the snow level to higher than 10,000 feet as the precipitation
begins. Snow levels will fall overnight as a short wave
disturbance embedded in the southwest flow moves over the
mountains. The Park and Gore ranges will eventually see the most
snow from this system, 4 to 8 inches overnight and through
tomorrow, so will issue Winter Weather Advisory for zone 31. Other
mountain areas will see less snow, probably in the 2 to 6 inch
range. The northeast Colorado plains are expected to remain dry as
the weather disturbance passes.

.LONG TERM...(Friday through Wednesday)
Issued at 420 AM MDT Thu Mar 22 2018

An upper level disturbance in SW flow aloft will move across the
area on Fri with a quick shot of mid lvl ascent.  Lapse rates will
be fairly unstable as well.  Cross-sections show favorable moisture
in the mtns thru midday with some decrease in the aftn.  Overall
some areas may receive advisory criteria especially in zn 31.
Across nern CO there will be enough instability for a chc of
showers and possibly a few tstms in the aftn.

By Fri night moisture will gradually decrease in the mtns so snow
chances should diminish.  Across nern CO there will be a slight chc
of showers in the early evening hours otherwise it will be dry.

On Sat drier air in SW flow aloft will be over the area with no pcpn
expected. Highs over nern CO will 10 to 15 degrees abv normal.
For Sun, moisture will begin to increase in the mtns as SW flow
aloft continues. With favorable instability will mention a chc of
showers for the aftn hours. Across nern CO it will remain dry
with another day of abv normal temps.

By Mon an upper level trough will move into the Great Basin with
SSW flow aloft over the area. At the sfc, low pres will be over
sern CO as a cool fnt moves into nern CO with upslope low lvl
flow. Cross-sections show increasing moisture thru the day along
with favorable lapse rates. In addition the flow aloft will become
rather diffluent so expect there will be an increasing chc of
showers and possibly a few tstms by Mon aftn which will continue
into Mon Night. Thickness values would suggest rain would change
to snow at lower elevations Mon evening.

On Tue the upper level system is fcst to split as one piece of
energy moves into the nrn Rockies while the main energy moves
into the swrn US. This type of set up usually would lead to
decreasing pcpn chances across the area. By Wed, the main upper
level low will move across cntrl or srn New Mexico, and likely
will be too far south to produce any pcpn over the area except
possibly over far srn areas of the CWA.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1049 AM MDT Thu Mar 22 2018

VFR conditions through Friday afternoon. Light winds with a
predominantly south component through the period.

&&

.FIRE WEATHER...
Issued at 420 AM MDT Thu Mar 22 2018

Gusty winds and low humidity will lead to elevated fire danger
over Lincoln Friday afternoon.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 9 PM this evening to 6 PM MDT
Friday for COZ031.

&&

UPDATE...Sullivan
SHORT TERM...Dankers
LONG TERM...RPK
AVIATION...Sullivan
FIRE WEATHER...RPK
Hazardous weather outlook, Mar 22, 10:47 AM MDT, 4 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1047 AM MDT Thu Mar 22 2018

COZ030>051-231700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1047 AM MDT Thu Mar 22 2018

...WINTER WEATHER ADVISORY FOR RABBIT EARS PASS TONIGHT AND
FRIDAY...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Today will be warmer with temperatures well above seasonal
normals throughout northeast and north central Colorado. Moisture
will increase over the mountains this afternoon with rain showers
and a few thunderstorms possible by evening. Rain will change to
snow by midnight with the heaviest accumulations expected over
Rabbit Ears Pass and the Gore and Park Ranges which should receive
2 to 4 inches. The plains will see dry conditions through tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Mountain areas will see a mix of rain and snow on Friday as an
upper level weather disturbance moves across the area. Additional
accumulations of 2 to 5 inches will be possible in some areas.

On the plains, it will remain warm on Friday with elevated Fire
Danger over Lincoln county. There will be a chance of afternoon
showers and a few thunderstorms mainly over the far northeast
plains.

After dry conditions on Saturday, more moisture will begin moving
into the mountains on Sunday with a chance of showers by afternoon.
Unsettled weather is expected for early next week with an
increasing chance of precipitation along with cooler
temperatures.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 4:43 AM MDTWinter Weather AdvisoryBOUBoulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 3 more37 hr

Nearby

Red Flag Warnings in Colorado, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.